Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Melbourne, FL

August 9, 2016Martin County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2016, 4:22 PM EDT for Martin County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 4:22 PM EDT (20:22 UTC)
Expired
Aug 9, 2016, 5:15 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL

County Martin County, FL

The radar

The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS82 KMLB 092022
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT TUE AUG 9 2016
 
FLZ059-064-092115-
MARTIN FL-ST. LUCIE FL-
422 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 515 PM EDT...

AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF INDIANTOWN...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...STUART AND JENSEN BEACH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2697 8008 2697 8014 2696 8015 2696 8046
      2723 8047 2747 8024 2707 8008
TIME...MOT...LOC 2021Z 192DEG 11KT 2697 8034 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:55 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 2:55 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
255 PM EDT TUE AUG 9 2016

.DISCUSSION...
A weak and somewhat stacked low pressure system centered over the
northern Gulf Coast will continue to retrograde to the west-
northwest through Thursday as higher pressure builds toward the
area from the western Atlantic.

This morning's cloud cover has been slow to erode and, as
expected, has delayed convective initiation across much of east
central Florida. With that said, all the ingredients remain in
place for a wet afternoon as PWATs remain in excess of 2" and
numerous boundaries enhance near-surface convergence over the
eastern half of the Peninsula. Expect thunderstorm coverage to be
low/isolated given the rather mild temperatures aloft, though activity
along the St. Johns River and points eastward may become enhanced
as outflow boundaries collide with the east coast sea breeze late
this afternoon. Steering flow between 5,000 and 15,000 feet
remains out of the southwest at 15-20 knots, suggesting storms
will focus over the eastern half of the Peninsula through late
afternoon and into the early evening. Expect debris rain and
clouds to linger for a few hours after sunset.

Wed (Previous Discussion)...Weak low pressure is forecast to
still be moving slowly near the lower Mississippi Valley and the
GFS shows weakening southwest steering level flow locally. MOS
PoPs came down on the 00z run along the Space and Treasure Coast
to 20-30 percent. This looks a little low for precipitable water
still around 2 inches. Have nudged PoPs down there to 30-40
percent but gone 50 percent elsewhere except 60 percent northwest
of I-4.

Thu-Mon...Deep layer ridge over the Atlantic will nose into the
coast well north of the local area on Thu, then the ridge axis
will slowly settle towards north Florida by the end of the period.
This will set up a deep but rather weak easterly wind flow
pattern and cause the greatest chance for storms with heavy rain
to push to the interior/west coast each afternoon/evening.
Moisture is still forecast to be high on Thu so 40-50 percent PoPs
are still indicated inland but weak steering points to around 30
percent at the coast. Thereafter, a gradual decrease of deep layer
moisture is forecast as mid/upper level dry air works across from
the east. Will stay close to model blend PoPs of 30-50 percent,
with the lowest values at the coast, though MOS is suggesting
lower on a few days.

&&

.AVIATION...
Coverage of SHRA/TSRA will continue to increase through the
remainder of the afternoon as tropical airmass remains
overhead.Storm motion will be from SW to NE. Activity will
decrease in coverage and intensity quickly after sunset, though
lingering -RA/RA cannot be ruled out through 02-03Z.

&&

.MARINE...
Through Tonight....Coverage of showers and storms will continue
to increase through the evening over land, with southwest flow
aloft pushing some of the activity offshore.

Gentle/moderate south wind will continue with some onshore
enhancement along the coast due to afternoon sea breeze
circulation. Wave model guidance has been consistently too high as
of late, and have adjusted forecast downward to 1-2 feet
nearshore, 3 feet offshore.

Wed-Sat (From Previous Discussion)...Weak low pressure near the
Mississippi Delta region Wed will weaken, then the Atlantic high
pressure ridge will nose into the southeast states. This will
allow for a southeast/east wind flow with speeds mostly 10 knots
or less. Steering level winds will weaken Wed so afternoon storms
should occur mainly over land areas. By Thu-Fri, mainly
night/morning showers/isolated storms are expected over the
Atlantic.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  76  91 /  30  50  20  30
MCO  74  92  76  93 /  30  50  20  50
MLB  77  91  77  90 /  30  40  20  30
VRB  73  90  76  89 /  30  40  20  30
LEE  76  91  77  93 /  30  60  20  50
SFB  75  93  76  93 /  30  50  20  40
ORL  75  92  77  92 /  30  50  20  50
FPR  74  91  76  90 /  30  40  20  30

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

Ulrich/Pendergrast
Hazardous weather outlook, Aug 9, 9:40 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT TUE AUG 9 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
940 AM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS EAST CENTRAL
FLORIDA. ABUNDANT MOISTURE COMBINED WITH SURFACE HEATING WILL
PRODUCE NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS. DEVELOPING
STORMS WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. A FEW STORMS
WILL PRODUCE FREQUENT LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH.
MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THREATENING WEATHER.

.FLOOD IMPACT...
PERIODS OF HEAVY RAIN REMAINS IN THE FORECAST. THIS IN COMBINATION
WITH RAIN SOAKED GROUND FROM PREVIOUS DAYS WILL ALLOW FOR NUISANCE
PONDING OF WATER IN LOW SPOTS AND ON ROADWAYS. RAIN AMOUNTS OF ONE
TO TWO INCHES WILL BE POSSIBLE IN LESS THAN AN HOUR IN HEAVIER
SHOWERS.

.MARINE THUNDERSTORM GUST IMPACT...
STRONGER STORMS MOVING OVER LARGE BODIES OF WATER AND OFFSHORE
FROM THE MAINLAND CAN PRODUCE WIND GUSTS OF 35 TO 40 KNOTS DURING
THE AFTERNOON AND EARLY EVENING. MARINERS SHOULD KEEP AN EYE TO
THE SOUTH AND WEST FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WILL
OCCUR AGAIN ON WEDNESDAY, WITH STORM COVERAGE RETURNING TO MORE
SEASONAL LEVELS INTO LATE WEEK. SOUTHWEST STEERING WINDS WILL
ALLOW SOME OF THE AFTERNOON STORMS TO PUSH OFF THE MAINLAND NORTH
OF THE CAPE INTO THE INTRACOASTAL AND NEAR SHORE WATERS ON
WEDNESDAY. STORM FOCUS WILL SHIFT INTO THE INTERIOR ON THURSDAY
INTO THE WEEKEND. LOCALLY HEAVY DOWNPOURS, OCCASIONAL TO FREQUENT
LIGHTNING STRIKES, AND LOCALLY GUSTY WINDS WILL BE THE MAIN
HAZARDS IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Aug 9, 3:34 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT TUE AUG 9 2016

FLZ058-092030-
OKEECHOBEE FL-
334 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 430 PM
EDT...

AT 333 PM EDT...DOPPLER RADAR WAS TRACKING SCATTERED STRONG
THUNDERSTORMS ENTERING OKEECHOBEE COUNTY FROM THE WEST...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THE STORMS.

LOCATIONS IMPACTED INCLUDE...
TREASURE ISLAND...OKEECHOBEE...FORT DRUM...
BASINGER AND TAYLOR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL IS
OCCURRING WITH THE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2717 8088 2717 8091 2722 8095 2722 8097
      2726 8100 2730 8100 2730 8103 2733 8105
      2735 8103 2738 8107 2762 8113 2764 8078
      2756 8078 2756 8075 2715 8068 2714 8069
      2718 8074 2721 8081 2719 8084 2714 8087
TIME...MOT...LOC 1933Z 245DEG 19KT 2737 8091

PENDERGRAST
Special weather statement, Aug 9, 4:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT TUE AUG 9 2016

FLZ059-064-092115-
MARTIN FL-ST. LUCIE FL-
422 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 515 PM EDT...

AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF INDIANTOWN...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...STUART AND JENSEN BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2697 8008 2697 8014 2696 8015 2696 8046
      2723 8047 2747 8024 2707 8008
TIME...MOT...LOC 2021Z 192DEG 11KT 2697 8034

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:34 PM EDTSpecial Weather StatementMLBOkeechobee56 min
Aug 9, 4:26 PM EDTSpecial Weather StatementMLBOsceola34 min
Aug 9, 4:28 PM EDTSpecial Weather StatementMLBOkeechobee32 min
Aug 9, 4:39 PM EDTSpecial Weather StatementMLBBrevard81 min
Aug 9, 4:43 PM EDTSpecial Marine WarningMLB92 min
Aug 9, 4:47 PM EDTSpecial Weather StatementMLBOsceola28 min
Aug 9, 4:51 PM EDTSpecial Marine WarningMLB84 min
Aug 9, 4:59 PM EDTSevere Thunderstorm WarningMLBBrevard31 min
Aug 9, 5:02 PM EDTSpecial Weather StatementMLBIndian River43 min
Aug 9, 5:09 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie51 min
Aug 9, 5:14 PM EDTSpecial Weather StatementMLBVolusia31 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.